Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Difference analogues of quasi-linear elliptic Dirichlet problems with mixed derivatives

Author: Robert S. Stepleman
Journal: Math. Comp. 25 (1971), 257-269
MSC: Primary 65N10
MathSciNet review: 0303756
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider a class of difference approximations to the Dirichlet problem for second-order quasi-linear elliptic operators with mixed derivative terms. The main result is that for this class of discretizations and bounded g (the right-hand side) a solution to the difference equations exists. We also explicitly exhibit a discretization of this type for a class of operators.

References [Enhancements On Off] (What's this?)

  • [1] L. Bers, "On mildly nonlinear partial differential equations of elliptic type," J. Res. Nat. Bur. Standards Sect. B, v. 5, 1963, pp. 229-236. MR 0064291 (16:260d)
  • [2] J. Bramble & B. Hubbard, "A theorem on error estimation for finite difference analogues of the Dirichlet problem for elliptic equations," Contributions to Differential Equations, v. 2, 1963, pp. 319-340. MR 27 #2114. MR 0152134 (27:2114)
  • [3] L. Collatz, Numerische Behandlung von Differentialgleichungen, Die Grundlehren der math. Wissenschaften, Band 60, Springer-Verlag, Berlin, 1951; English transl., Springer-Verlag, Berlin, 1960. MR 13, 285; MR 22 #322. MR 0043563 (13:285f)
  • [4] T. Frank, Error Bounds on Numerical Solutions of Dirichlet Problems for Quasi-Linear Elliptic Equations, Thesis, University of Texas, Austin, Tex., 1967.
  • [5] G. McAllister, "Some nonlinear elliptic partial differential equations and difference equations," J. Soc. Indust. Appl. Math., v. 12, 1964, pp. 772-777. MR 31 #4195. MR 0179958 (31:4195)
  • [6] G. McAllister, "Quasilinear uniformly elliptic partial differential equations and difference equations," Siam J. Numer. Anal., v. 3, 1966, no. 1, pp. 13-33. MR 34 #2213. MR 0202342 (34:2213)
  • [7] T. Motzkin & W. Wasow, "On the approximation of linear elliptic differential equations by difference equations with positive coefficients," J. Mathematical Phys., v. 31, 1953, pp. 253-259. MR 14, 693. MR 0052895 (14:693i)
  • [8] R. Stepleman, Finite Dimensional Analogues of Variational and Quasi-Linear Elliptic Dirichlet Problems, Thesis, Technical Report #69-88, Computer Science Center, University of Maryland, College Park, Md., 1969.
  • [9] R. S. Varga, Matrix Iterative Analysis, Prentice-Hall, Englewood Cliffs, N. J., 1962. MR 28 #1725. MR 0158502 (28:1725)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N10

Retrieve articles in all journals with MSC: 65N10

Additional Information

Keywords: Difference analogues, elliptic, mixed derivatives
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society